Most drug rashes resolve once the drug is stopped, but mild reactions may be treated with creams to decrease symptoms and serious reactions may require treatment with drugs such as epinephrine (given by injection), diphenhydramine , and/or a corticosteroid to prevent complications.
The information in this section is based on ASCO recommendations on managing side effects related to treatment with immune checkpoint inhibitors . Note that this link takes you to a different ASCO website.
5 Things That May Be Causing Your Recurring Rash
Some seasons are so harsh we’ve named a rash after them — and winter is among the most notorious. Winter rashes occur when your skin loose too much moisture due to cold, dry air. The rash usually involves itching, inflammation, and flaky patches of skin. Typically, winter rashes only show up in certain areas, such as your hands and arms, but some experience a widespread rash.
May be interested:
These syndromes usually start with flu-like symptoms, including a high fever, headaches, joint pain, cough and malaise . Other symptoms start to appear in a few days, including:
Changes to fingernails and toenails are common during chemotherapy. These changes include:
Cancer treatments that can cause skin problems include:
May be interested:
What is immunotherapy?
When the skin is really dry, it can crack or layers of the skin may peel away, much like it does after a sunburn. The dryness, flaking or peeling should go away after treatment is finished.
Extravasation usually happens when the drug is given into a vein. Tell your healthcare team right away if you start feeling pain, burning or swelling around the intravenous (IV) site when you are getting the drug. They will stop the chemotherapy and clean the area around the IV site to prevent further tissue damage. The healthcare team will tell you how to care for the wound. They will also regularly check the area to make sure it is healing.
Rash on my back that looks like acne
In some cases, extravasation can cause severe damage to the skin and surrounding soft tissue.
May be interested:
Certain drugs make the skin particularly sensitive to the effects of sunlight or other sources of ultraviolet light (photosensitivity Photosensitivity Reactions Photosensitivity, sometimes referred to as a sun allergy, is an immune system reaction that is triggered by sunlight. Sunlight can trigger immune system reactions. People develop itchy eruptions. read more ). These drugs include certain antipsychotics, tetracyclines, sulfa antibiotics, hydrochlorothiazide , and nonsteroidal anti-inflammatory drugs (NSAIDs). No rash appears when the drug is taken, but later exposure to the sun while taking the drug can cause photosensitivity.
858-298-3670 Find doctors, learn about services & classes. Monday – Friday, 7 am – 7 pm
Drug rashes vary in severity from mild redness with tiny bumps over a small area to peeling of the entire skin. Rashes may appear suddenly within minutes after a person takes a drug, or they may be delayed for hours, days, or even weeks. Rashes may cause red, purple, blue, or gray discoloration. Some rashes are painful and may cause sores to form in the mouth.
The Scripps Health email newsletter delivers the latest health & wellness info right to your inbox. Sign up today!
Drugs that target VEGF. Another type of targeted therapy that may cause skin problems includes drugs that block a protein called vascular endothelial growth factor (VEGF). This protein helps make new blood vessels. This group of drugs may also be called angiogenesis inhibitors because they block the formation of blood vessels. When these drugs affect the blood vessels in the hands and feet, they can cause skin problems.
Your healthcare team can suggest ways to manage changes to your fingernails and toenails. They may suggest that you use ice baths for your hands and feet. Ask them about using over-the-counter nail-strengthening products. They will also tell you how to care for cracks in the skin around the nails with padding or a liquid bandage.
Can Stress Cause Rashes
The difference between Stevens-Johnson syndrome and toxic epidermal necrolysis is the amount of the body affected by the symptoms. Stevens-Johnson syndrome affects less skin area. But both of these conditions are a medical emergency that can be life-threatening because of the death of the skin tissues.
Some chemotherapy drugs can cause different problems to your eyes, including:
The only thing worse than acne? Acne scarring. But don’t worry. You’re not doomed to live in a never-ending cycle of skin problems. Here’s our ultimate guide to preventing and getting rid of acne scars.